Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 56, NWS Las Vegas, NV

August 30, 1999Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 30, 1999, 8:20 AM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 1999, 8:20 AM PDT (15:20 UTC)
Expired
Aug 30, 1999, 11:15 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 3.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 301524
FFWLAS
NVC003-301815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
820 AM PDT MON AUG 30 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES THE FOLLOWING LOCATIONS...CAL NEV ARI...COTTONWOOD
  COVE...SEARCHLIGHT

* UNTIL 1115 AM PDT

* AT 820 AM PDT...AUTOMATED RAIN GAGES INDICATED VERY HEAVY RAIN 4   
MILES SOUTHEAST OF SEARCHLIGHT...MOVING NORTH AT 15 MPH. AN 
AUTOMATED RAIN GAUGE IN CAL-NEV-ARI REPORTED NEARLY SIX-TENTHS /.55/ 
INCHES OF RAIN BETWEEN 745 AND 815 AM PDT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OLF WASHES 
AND NARROW CANYONS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND 
MUDSLIDES IN STEEP TERRAIN.

LAT...LON 3531 11495 3512 11470 3557 11469 3572 11489

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:19 AM PDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 30, 4:19 AM PDT, 4 hours 1 minute before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 AM PDT SUN AUG 29 1999

SYNOPSIS...A MOIST SOUTHERLY FLOW AHEAD OF A LOW PRESSURE SYSTEM
MOVING TOWARD NORTHERN CALIFORNIA WILL KEEP A THREAT FOR SHOWERS AND
THUNDERSTORMS TODAY ACROSS THE SOUTHERN GREAT BASIN AND NORTHWEST
ARIZONA. AS THE LOW MOVES ACROSS THE NORTHERN GREAT BASIN TONIGHT AND
TUESDAY...WINDY AND DRIER CONDITIONS WILL RESULT ALONG WITH COOLER
TEMPERATURES.

DISCUSSION...AN AREA OF MID LEVEL CLOUDS COVERED A GOOD PART OF
SOUTHERN NEVADA AND NORTHWEST ARIZONA THIS MORNING WHILE
THUNDERSTORMS WERE MAINLY CONFINED TO SOUTHWEST UTAH AND LINCOLN
COUNTY NEVADA.  SURFACE DEWPOINTS WERE STILL IN THE 60S ACROSS SE
CALIFORNIA...SRN NEVADA AND NW ARIZONA.  HOWEVER THE INFLUENCE OF THE
VIGOROUS UPPER LOW APPROACHING NORTHERN CALIFORNIA IS ALREADY
APPARENT.  WATER VAPOR IMAGERY SHOWS A TREND OF DEEP LAYERED MOISTURE
SLOWLY MOVING EAST.  THE MODELS AGREE THAT THE MOISTURE WILL BE
PUSHED OUT OF SE CALIFORNIA AND SRN NEVADA BY AROUND NOON.  NORTHWEST
ARIZONA WILL BE SLOWER TO CLEAR OUT AND WITH INCREASING VERTICAL WIND
SHEAR AND AFTERNOON SURFACE HEATING...THUNDERSTORMS SHOULD BECOME
FAIRLY WELL ORGANIZED.  HOWEVER...BACKED OFF SLIGHTLY IN THE FORECAST
WORDING FROM LIKELY TO SCATTERED DUE TO LACK OF UPPER AIR SUPPORT.

AS THE MOISTURE MOVES OUT...INCREASING SURFACE WINDS AND COOLER
TEMPERATURES WILL BE THE MOST NOTABLE ISSUES.  DESERT ROCK HAS
ALREADY BEEN BLOWING AT 20-25 MPH OVERNIGHT. WINDS SHOULD STAY BELOW
ADVISORY CRITERIA OF SUSTAINED OVER 30 MPH AND GUSTS OVER 40 MPH.

THE LATEST MEDIUM RANGE MODELS DIFFER QUITE A BIT ON THE EXTENDED
PERIOD.  THE 00Z AVN/MRF SHOW A SECOND SHORTWAVE DROPPING INTO THE
APPROACHING TROUGH BY 72 HOURS AND VIRTUALLY CUTTING OFF THIS LOW
OVER THE NORTHERN GREAT BASIN THURSDAY AND FRIDAY.  THIS WOULD FAVOR
A CHANCE OF PRECIPITATION FOR CENTRAL NEVADA AND IS WORTH MENTIONING.
WILL LEAVE OTHER DETAILS TO LATER FORECASTS.  ADAIR

LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:06 PM PDTSevere Thunderstorm WarningVEFClark54 min

Nearby

Flash Flood Warnings in Nevada, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.